Methodological notes

Renormalization-group symmetries for solutions of nonlinear boundary value problems

 a,  b
a Institute of Mathematical Modelling, Russian Academy of Sciences, Miusskya pl. 4a, Moscow, 125047, Russian Federation
b Joint Institute for Nuclear Research, 6 Joliot-Curie Str., Dubna, Moscow Region, 141980, Russian Federation

About 10 years ago, the method of renormalization-group symmetries entered the field of boundary value problems of classical mathematical physics, stemming from the concepts of functional self-similarity and of the Bogoliubov renormalization group treated as a Lie group of continuous transformations. Overwhelmingly dominating practical quantum field theory calculations, the renormalization-group method formed the basis for the discovery of the asymptotic freedom of strong nuclear interactions and underlies the Grand Unification scenario. This paper draws on lectures delivered at the XIII School for Nonlinear Waves, Nizhnii Novgorod, Russia, 1 — 7 March 2006 [see V F Kovalev, D V Shirkov “Renormalization group symmetry for solutions of boundary value problems” in Nonlinear Waves 2006 (Ed. by A V Gaponov-Grekhov) (N. Novgorod: IAP RAS, 2007) p. 433] to describe the logical framework of a new algorithm based on the modern theory of transformation groups and to present the most interesting results of application of the method to differential and/or integral equation problems and to problems that involve linear functionals of solutions. Examples from nonlinear optics, kinetic theory, and plasma dynamics are given, where new analytic solutions obtained with this algorithm have allowed describing the singularity structure for self-focusing of a laser beam in a nonlinear medium, studying generation of harmonics in weakly inhomogeneous plasma, and investigating the energy spectra of accelerated ions in expanding plasma bunches.

Fulltext is available at IOP
PACS: 02.30.Jr, 11.10.Hi, 42.65.−k (all)
DOI: 10.1070/PU2008v051n08ABEH006590
Citation: Kovalev V F, Shirkov D V "Renormalization-group symmetries for solutions of nonlinear boundary value problems" Phys. Usp. 51 815–830 (2008)
BibTex BibNote ® (generic)BibNote ® (RIS)MedlineRefWorks
%0 Journal Article
%T Renormalization-group symmetries for solutions of nonlinear boundary value problems
%A V. F. Kovalev
%A D. V. Shirkov
%I Physics-Uspekhi
%D 2008
%J Phys. Usp.
%V 51
%N 8
%P 815-830

Оригинал: Ковалев В Ф, Ширков Д В «Ренормгрупповые симметрии для решений нелинейных краевых задач» УФН 178 849–865 (2008); DOI: 10.3367/UFNr.0178.200808d.0849

© 1918–2021 Uspekhi Fizicheskikh Nauk
Email: Editorial office contacts About the journal Terms and conditions